Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 8, 2024, 4:18 AM EST for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Jan 8, 2024, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 4:18 AM EST (09:18 UTC)
- In effect from
- Jan 8, 2024, 7:00 PM EST
- Expired
- Jan 8, 2024, 2:57 PM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS71 KRNK 080918 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 418 AM EST Mon Jan 8 2024 NCZ001-018-VAZ007-009-015-WVZ042-043-508-081730- /O.NEW.KRNK.WI.Y.0001.240109T0000Z-240110T0000Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 418 AM EST Mon Jan 8 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 7 PM this evening to 7 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
478 WWUS71 KRNK 081957 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 257 PM EST Mon Jan 8 2024 NCZ001-018-VAZ007-009-015-WVZ042-043-508-090400- /O.UPG.KRNK.WI.Y.0001.240109T0000Z-240110T0000Z/ /O.NEW.KRNK.HW.W.0001.240109T0000Z-240110T0000Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 257 PM EST Mon Jan 8 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 7 PM this evening to 7 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ002-090400- /O.NEW.KRNK.HW.W.0001.240109T0000Z-240110T0000Z/ Alleghany NC- Including the city of Sparta 257 PM EST Mon Jan 8 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Alleghany NC County. * WHEN...From 7 PM this evening to 7 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ VAZ010>014-016>020-022>024-WVZ044-507-090400- /O.NEW.KRNK.WI.Y.0002.240109T0000Z-240110T0000Z/ Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe- Eastern Greenbrier- Including the cities of Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Union, Lewisburg, White Sulphur Springs, and Alderson 257 PM EST Mon Jan 8 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From 7 PM this evening to 7 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 1:18 AM EST, 3 hours earlier.
Area forecast discussion, Jan 8, 1:18 AM EST, 3 hours before
Area Forecast Discussion National Weather Service Blacksburg VA 118 AM EST Mon Jan 8 2024 .SYNOPSIS... A continuation of cloud cover tonight, especially across the mountains, with snow showers. Winds will be blustery through this evening. A general clearing is expected tonight as high pressure builds across the area. After a dry day Monday, a strong storm system will develop across the central Plains and move northeast into the Ohio Valley and Mid-Atlantic for Tuesday. Potential exists for heavy rain and flooding for the Mid-Atlantic region Tuesday. && .NEAR TERM /THROUGH TODAY/... As of 610 PM EST Sunday... Key Messages: 1) Strong winds and snow showers through this evening diminish. Winter weather advisory expires at midnight in western Greenbrier County. 2) Dry and seasonable weather Monday Trends are up on wind gusts through this evening but not quite advisory level for most, though some areas could exceed the 45 mph gust especially along north/south facing slopes and locations downstream of them. Series of shortwaves in departing upper trough will keep snow showers going in the mountains through early evening. downslope flow will keep the east dry as clouds become scattered. Snow accumulation still possible along western slopes this evening. Western Greenbrier could see an additional inch or so. Until snow stops, will keep advisory in effect. Strong pressure rises and 35-40kt level jet this evening to likely keep gusty winds going through midnight, then subsiding by dawn as high pressure enters from the west. Lows tonight in the 20s, with sunshine and seasonable highs Monday in the 40s. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... As of 215 PM EST Sunday... Key Messages: 1. Heavy rain expected with possible flooding, mixed precipitation early on for higher elevations late Monday night to Tuesday night. 2. A gusty southeast wind is likely from Boone to Lewisburg Tuesday. 3. Mountain snow showers and gusty west winds are likely Tuesday night into Wednesday before high pressure arrives by Wednesday night. Main concern for this forecast will be the Tuesday/Wednesday system. Models are in close agreement about the strength and location of the surface low Tuesday morning. The storm system will move from near the MO/IL border Tuesday morning to near the northern Great Lakes Wednesday morning. As the original low occludes, a warm front will lift across our region, followed by a cool front. This will set the stage for widespread precipitation, mostly in the form of heavy rain, with some mixed precipitation early on. While the NAEFS Integrated Water Vapor and PWAT anomalies, as well as the Extreme Forecast Index/Shift of Tails QPF anomalies are impressive, they are mostly centered to our south and east, with more overlap for our NC and VA counties. Rainfall amounts appear to range between 1 to 2 inches west of the Blue Ridge, and closer to 2 to 3 inches along and east of the Blue Ridge through Wednesday. Probabilities of getting more than 3 inches are much lower than getting 2 inches. Expect moderate to heavy rainfall much of the time. Higher rain rates and training along with terrain interactions will increase the possibility for urban, small, stream, and even some river flooding. While WPC has most of the area in a Slight Risk for excessive rainfall, SPC also has us outlooked for general thunderstorms for parts of the NC and VA piedmont. Have included only isolated thunder, as cloud cover looks maximized. Any stronger convection will be towards the Gulf Coast and southeastern states along with perhaps coastal VA. Winds may gust between 40 to 50 mph with the highest gusts possible from Tazewell to Mercer counties late Monday night into Tuesday morning. A wedge of high pressure gradually erodes Tuesday morning, but may keep dew points lower across part of the area initially and perhaps delay precipitation onset. A mix of wintry precipitation is possible at the onset, mainly either for the highest terrain of in the heart of the wedge early Tuesday morning. Eventually this will change over to rain everywhere by mid morning. Amounts look minimal due to the warm air arriving both at the surface and aloft. Impacts will be mainly to the morning Tuesday commute which could be slick in spots. Precipitation should wind down Tuesday night into Wednesday morning for most. On the backside of the system, light snow showers will be possible Wednesday. The westerly instead of northwesterly trajectory should keep upslope snow light. Gusty west winds are also expected behind the system Tuesday night into Wednesday, with gusts between 35 to 45 mph for the higher elevations. Confidence in the short term is moderate. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 200 PM EST Sunday... Key Messages: 1. Dry for Thursday, another system arrives Friday into Saturday with rain and snow showers. By Thursday, high pressure over the southeast will bring dry weather and slightly warmer temperatures in the 40s and 50s. Skies should be mostly sunny for all but perhaps southeast WV, where stratus will eventually fade away to at least partly cloudy skies. Winds will be westerly and slightly gusty early on, becoming light and variable. Friday and Saturday a large low pressure system moving through the TN and OH Valleys will spread rain across the area. Have gone with high PoPs given ensemble support, although timing and positional differences remain. Drier air should be working in Saturday from the southwest, bringing an end to precipitation for most. Upslope snow showers may develop Saturday into Sunday, but again we are looking at more westerly flow aloft so amounts look minimal. High temperatures should drop slightly, but there is not any real cold air with this system. Confidence in the long term forecast is moderate. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 115 AM EST Monday... Ceilings across the mountains likely to stay MVFR through daybreak, then begin to clear, otherwise expectation is for widespread VFR for Monday as high pressure passes overhead. Winds will also diminish and may actually become calm at the surface for a 6 to 12 hour period before shifting to the southeast and increasing later in the day. Upper level cirrus will be on the increase from the southwest late in the day, and thicken after sunset. Forecast confidence = good. OUTLOOK... A strong storm system over the middle continental U.S. will move northeast with significant impacts to aviation Tuesday. This storm system will bring sub-VFR to the Mid-Atlantic with mainly rain (heavy at times) late Monday night into Tuesday. This is forecast to be a very dynamic system with potential for thunderstorms to our southeast, strong wind gusts over and just west of the Appalachian Divide, and potential for LLWS at all terminals Tuesday. Passage of the storm is expected to bring some clearing Wednesday east of the mountains with MVFR cloud bases and snow showers across the mountains associated with brisk westerly winds. Widespread VFR returns for Thursday associated with High pressure and light winds. More rain tracks in Friday with sub-VFR likely...another storm system that will take a similar track compared to Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...RCS/WP SHORT TERM...SH LONG TERM...SH AVIATION...PM
Hazardous weather outlook, Jan 7, 3:06 PM EST, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 306 PM EST Sun Jan 7 2024 WVZ508-082015- Western Greenbrier- 306 PM EST Sun Jan 7 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another low pressure system during Monday night into Tuesday may bring a risk of wintry precipitation, heavy rainfall that could lead to flooding, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by calling 1-866-215-4324, by posting on social media, by emailing rnk.skywarn@noaa.gov, or by submitting reports online at www.weather.gov/rnk. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-082015- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier- 306 PM EST Sun Jan 7 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. West winds could gust over 40 mph in the higher elevations. A dusting of snow is also possible into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another low pressure system during Monday night into Tuesday may bring a risk of wintry precipitation, heavy rainfall that could lead to flooding, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-082015- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 306 PM EST Sun Jan 7 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another low pressure system during Monday night into Tuesday may bring a risk of wintry precipitation, heavy rainfall that could lead to flooding, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:31 AM EST | Winter Weather Advisory | RNK | Alleghany, Bath, Carroll, Floyd, Grayson, Rockbridge and 4 more | 31 hr |
| Jan 8, 2:57 PM EST | High Wind Warning | RNK | Grayson, Smyth, Tazewell | 27 hr |
| Jan 8, 2:57 PM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 46 hr |
| Jan 8, 3:18 PM EST | Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 27 more | 30 hr |
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.